Arkansas, 2012

Tornadoes and Hail in Arkansas, October 17, 2012

October 17, 2012 · NWS LZK · 8 events in 7 counties and zones

Thunderstorms erupted ahead of a strong cold front on the afternoon and evening of the 17th. Isolated storms became severe, and two tornadoes occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$311,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Thunderstorms erupted ahead of a strong cold front on the afternoon and evening of the 17th. Isolated storms became severe, and two tornadoes occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Oct 17, 1:07 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, Oct 17, 1:07 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
207 PM CDT WED OCT 17 2012

.DISCUSSION...

MAIN CONCERNS THIS FORECAST CYCLE ARE FIRST PERIOD CONVECTION WITH
SEVERE POTENTIAL. ELEVATED WINDS TODAY AND ON THURSDAY. ELEVATED
FIRE CONCERNS ON THURSDAY DUE TO WINDS AND LOWER RH VALUES. A
FIRE DANGER STATEMENT WILL PROBABLY BE ISSUED.

SEVERE STORM POTENTIAL REMAINS IN PLACE FOR LATER THIS AFTERNOON
TO EVENING. KLZK 18Z SOUNDING SHOWS SOME CAPPING IN 5K TO 10K
FT...WHILE WINDS MAINLY UNIDIRECTIONAL FROM THE S TO SW. PRECIP
WATER VALUE WAS 1.09 INCHES...MARGINAL INSTABILITY WITH LI OF
-1.0...WHILE HELICITY OF 362 M2/S2. CAPE WAS 360 J/KG. IF THE CAP
ERODES DUE TO MIXING THE CAPE VALUES WILL GO UP.

CLOUD COVER HAS HELD TEMPS DOWN TODAY WHILE MOISTURE LEVELS HAVE
INCREASED WITH DEW POINT TEMPS IN THE 60S OVER AR...WITH THE BEST
SURGE IN SW AR. CURRENTLY A SURFACE LOW HAD FORMED OVER EASTERN
OK...WITH THE OTHER SURFACE LOW IN THE UPPER PLAINS. A COLD FRONT
WAS SOUTH OVER EASTERN KS TO NEAR MO...WHILE TO EASTERN OK. THE
LOW LEVEL JET OF 30-50 KNOTS WAS STILL HELPING PULL MORE MOISTURE
INTO THE AREA. ALOFT THE UPPER TROUGH WAS DEEPENING INTO THE
SOUTHERN PLAINS WITH THE UPPER LOW OVER THE UPPER MID WEST. STRONG
NW UPPER FLOW WAS NOTED.

OVERALL TIMING OF THE FRONT HAS SLOWED JUST A LITTLE WITH AROUND
20Z NEAR NW AR...THEN MOVING AT A GOOD PASS THROUGH THE STATE...
AROUND 00Z TO 03Z IN CENTRAL SPOTS...AND 06Z TO 10Z EAST AND THEN
OUT OF AR BY 12Z. FROM THIS MORNING THERE IS STILL SOME UNCERTAINTY
IF ALL THE FACTORS WILL COME FOR ANY MORE THAN A SLIGHT CHANCE OF
SEVERE STORMS. STILL EXPECTING A SEVERE THREAT WITH THE BEST
CHANCE FOR A SQUALL LINE OF STORMS. SHORT RANGE MODELS SHOW
THIS...ESPECIALLY IN EAST CENTRAL TO EASTERN AR. DAMAGING WINDS
WITH THIS QUICK MOVING LINE ARE EXPECTED...WITH ISOLATED LARGE
HAIL. ISOLATED STRONG TO SEVERE STORMS AHEAD OF THE LINE WILL
REMAIN A POSSIBILITY BUT IS NOT THE FAVORED SCENARIO. AN ISOLATED
TORNADO THREAT WILL ALSO BE PRESENT DUE TO WIND DYNAMICS...ESPECIALLY
OVER SE AR WHERE SURFACE WINDS MAY BE A BIT MORE SE TO INCREASING
VEERING PROFILE. ALL STORMS ARE EXPECTED TO MOVE QUICKLY DUE TO
THE STRONG MID LEVEL STEERING FLOW FROM THE W TO NW.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

FIRST PERIOD WILL STAY WITH THE HIGH POPS WITH SEVERE STORM
MENTION AS THE CONVECTION OVER EASTERN OK WITH WORK ITS WAY EAST
WITH THE BOUNDARY. HAVE SEEN A PREFRONTAL TROUGH DEVELOP SOME
CONVECTION AND THEN ADDITIONAL LINE ALONG AND WITH THE COLD FRONT.
WRF AND RR MODELS DEPICT THIS SCENARIO. THE CONVECTION SHOULD MOVE
ACROSS THE STATE FAIRLY QUICKLY WITH THE GOOD MID LEVEL WINDS AND
REACH EASTERN AR AROUND 06Z TO 10Z. QPF WITH THIS SYSTEM IS A BIT
UNCERTAIN DUE TO SPEED AND HOW MUCH MOISTURE WILL BE ADVECTED INTO
THE CONVECTION. WENT WITH HIGHEST FROM A 1/4 TO 3/4 INCH WITH A
FEW ISOLATED HIGHER SPOTS. SOME LOCATIONS WILL SEE ONLY SEE A FEW
TENTHS.

ON THURSDAY...THE SURFACE HIGH PRESSURE WILL BUILD IN BEHIND THE
FRONT AND BRING QUITE A DRY AND COOL AIR MASS. WINDS WILL BE
ELEVATED ESPECIALLY OVER NORTHERN AR TO CENTRAL...AND WITH MINIMUM RH
VALUES DROPPING INTO THE 20S...A FIRE WEATHER DANGER STATEMENT
WILL BE NEED. SOIL MOISTURE LEVELS ARE ABOVE CRITICAL VALUES AT
THIS TIME. DUE TO THE STRONG SURFACE AND UPPER SYSTEM...THE COOLER
AIR MASS WILL HOLD OVER THE AREA THROUGH SATURDAY. ANY CLOUDS ON
THURSDAY OVER NORTHERN AR WILL THIN INTO FRIDAY AND MOSTLY SUNNY
SKIES WILL BE SEEN FRIDAY AND SATURDAY. TEMPS WILL BE AT OR BELOW
THROUGH THE PERIOD THEN A WARMING TREND INTO NEXT WEEK.

&&

.LONG TERM...SUNDAY THROUGH WEDNESDAY...

A SOMEWHAT FLAT RIDGE WILL DEVELOP IN THE UPPER LEVEL FLOW ACROSS
THE REGION DURING THE EXTENDED TERM. A FEW SHORTWAVES WILL LIKELY
RIDE OVER THE RIDGE IN THE SWLY FLOW ALOFT. EXTENDED TERM MODELS ARE
IN DISAGREEMENT OVER THE HANDLING OF A SHORTWAVE DURING THIS TIME
FRAME...WITH THE GFS BEING MUCH WETTER AND GENERATING A WIDE AREA OF
PRECIP ACROSS THE NWRN PART OF THE STATE...WITH A DRIER ECMWF AND A
CANADIAN MODEL THAT IS SOMEWHAT IN BETWEEN.

AT THIS TIME I AM LEANING MORE TOWARD THE ECMWF SOLUTION BUT I AM
PUTTING SOME LOW POPS ACROSS THE NORTHERN/NWRN ZONES ON TUESDAY AND
TUESDAY NIGHT PER THE CANADIAN MODEL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     45  69  43  69 /  80  10   0   0
CAMDEN AR         48  76  46  75 /  60  10   0   0
HARRISON AR       41  65  41  64 /  40  10   0   0
HOT SPRINGS AR    46  73  44  72 /  50  10   0   0
LITTLE ROCK   AR  47  73  44  71 /  70  10   0   0
MONTICELLO AR     50  75  47  74 /  70  10   0   0
MOUNT IDA AR      45  71  43  70 /  40  10   0   0
MOUNTAIN HOME AR  41  66  41  65 /  60  10   0   0
NEWPORT AR        45  70  43  69 /  80  10   0   0
PINE BLUFF AR     48  74  45  73 /  70  10   0   0
RUSSELLVILLE AR   44  69  41  69 /  50  10   0   0
SEARCY AR         44  70  42  69 /  80  10   0   0
STUTTGART AR      46  72  43  71 /  80  10   0   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ARKANSAS-
BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-
DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-
LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-
POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-
WHITE-WOODRUFF-YELL.

&&

SHORT TERM...59 / LONG TERM...53
Hazardous weather outlook, Oct 17, 4:00 AM CST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED OCT 17 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A QUICK MOVING COLD FRONT WILL APPROACH FROM THE PLAINS STATES
TODAY...EVENTUALLY MOVING INTO NORTHWEST ARKANSAS BY MID AFTERNOON.
AHEAD OF THE FRONT...WELL ABOVE NORMAL TEMPERATURES WILL EXIST...
WHICH WILL DESTABILIZE THE ATMOSPHERE. ALSO...GUSTY SOUTH TO
SOUTHWEST WINDS ARE EXPECTED. A LAKE WIND ADVISORY IS IN EFFECT FOR
MUCH OF THE AREA TODAY.

THE FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS AT FIRST
OVER WESTERN ARKANSAS...EVENTUALLY EVOLVING INTO A LINE OF STORMS
ACROSS CENTRAL AND EASTERN SECTIONS OF THE STATE. THE LINE WILL
SWEEP THROUGH THE REGION DURING THE AFTERNOON AND EVENING HOURS.

THERE WILL BE A LOT OF WIND ENERGY SURROUNDING THE FRONT. THIS
WILL GIVE THE STORMS A FAST FORWARD MOVEMENT...WHICH OFTEN LEADS TO
STRONG AND DAMAGING WINDS. ALSO...WINDS WILL TURN WITH HEIGHT...
AND THIS MAY CREATE ROTATION IN SOME STORMS. GIVEN THIS...ISOLATED
TORNADOES CANNOT BE RULED OUT...PRIMARILY ALONG AND EAST OF THE
HIGHWAY 67...167 AND INTERSTATE 30 CORRIDORS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BREEZY WEST WINDS WILL USHER MUCH DRIER AIR INTO THE REGION ON
THURSDAY. THE COMBINATION OF WIND AND LOW RELATIVE HUMIDITY VALUES
THURSDAY AFTERNOON...WILL RESULT IN AN ELEVATED FIRE DANGER ACROSS
MOST OF ARKANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING...
ESPECIALLY ACROSS CENTRAL AND EASTERN ARKANSAS.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

44

In the hours before

Special weather statement, Oct 17, 4:11 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
511 PM CDT WED OCT 17 2012

ARZ004>006-172240-
BAXTER AR-FULTON AR-MARION AR-
511 PM CDT WED OCT 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION...NORTHWESTERN
FULTON AND NORTHERN BAXTER COUNTIES UNTIL 545 PM CDT...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 14
MILES NORTH OF ARKAWANA TO 3 MILES NORTHWEST OF ARKAWANA TO 4 MILES
WEST OF BULL SHOALS SP...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  MOUNTAIN HOME...      BULL SHOALS...        ROBINSON PT LNDG...
  OTT...                LAKEWAY...            LAKEVIEW...
  GASSVILLE...          GAMALIEL LANDING...   FAWN PARK...
  DODD CITY...          DIAMOND BAY...        COLFAX...
  BULL SHOALS SP...     BRIARCLIFF...         ARKAWANA...
  VIDETTE...            THREE BROTHERS...     SNOW...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3639 9203 3626 9229 3630 9286 3644 9260
      3651 9256 3650 9197
TIME...MOT...LOC 2211Z 275DEG 31KT 3659 9238 3643 9249
          3634 9264

58

The radar

The Little Rock radar (KLZK), 63 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 tornado, 2 funnel cloud, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hot Spring

When
October 17, 5:10 PM CST
Where
Hot Spring County, 2 mi SW of Glen Rose
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.440, -92.755

Tornado, Lonoke

When
October 17, 5:53 PM CST to 5:54 PM CST
Where
Lonoke County, 1.42 mi NW of Seaton to 1.38 mi NW of Seaton
Rating
EF0
Path length
0.07 mi
Path width
8 yd
Reported by
Storm Chaser
Coordinates
34.616, -91.836

An EF0 tornado touched down briefly in an open field. A storm chaser obtained video of the tornado.

Funnel Cloud, Lonoke

When
October 17, 5:56 PM CST
Where
Lonoke County, 1 mi NE of Seaton
Reported by
Amateur Radio
Coordinates
34.610, -91.808

Funnel Cloud, Grant

When
October 17, 6:26 PM CST
Where
Grant County, 3.48 mi ESE of Junet
Reported by
NWS Storm Survey
Coordinates
34.303, -92.213

Tornado, Monroe

When
October 17, 6:40 PM CST to 6:41 PM CST
Where
Monroe County, 1.16 mi NW of Clarendon to 0.9 mi NW of Clarendon
Rating
EF1
Path length
0.39 mi
Path width
350 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
34.691, -91.316

An EF1 tornado moved through downtown Clarendon and areas adjacent to downtown. A video rental store/bait shop was badly damaged. A highway sign was thrown through a front window, with the sign landing on the floor of the store. Altogether, two windows and the front door were blown out, and most of the rear of the building was destroyed. No one at the store was injured, as it had closed just 5 to 10 minutes before the tornado arrived. A gas station's canopy was damaged, and a motel had its canopy blown away. A large carport was blown on top of an 18-wheeler. The roof was blown off a barbershop, and metal from the roof knocked over the town's fire siren. Large trees, power poles, and power lines were blown down. The entire town was without power after the tornado passed through. A boat dock on the White River was destroyed.

Thunderstorm Wind, Stone

When
October 17, 6:45 PM CST
Where
Stone County, Mountain View
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
35.870, -92.120

A large tree was blown down.

Hail, Clark

When
October 17, 7:40 PM CST
Where
Clark County, Caddo Vly
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.180, -93.070

Thunderstorm Wind, Drew

When
October 17, 8:50 PM CST
Where
Drew County, Monticello
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.630, -91.800

Large limbs and power lines were blown down throughout Monticello.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyThe tornado archive for Arkansas, 2012Warnings in Arkansas, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409671, 409115, 409672, 409670, 408864, 409673, 409674, 409675.